New Jersey, 2003

Flash Flood in New Jersey, August 9, 2003

August 9, 2003 · NWS PHI · 1 event in 1 county or zone

Thunderstorms with torrential downpours caused flooding of smaller streams in northwestern Warren County. Doppler Radar storm total estimates reached between 3 and 4 inches with the heaviest rain in Knowlton Township.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms with torrential downpours caused flooding of smaller streams in northwestern Warren County. Doppler Radar storm total estimates reached between 3 and 4 inches with the heaviest rain in Knowlton Township. Several roadways were flooded as were a couple of yards in the township.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 9, 1:13 PM EST, 4 hours 36 minutes earlier.

Area forecast discussion, Aug 9, 1:13 PM EST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION COR FOR SCA
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
213 PM EDT SAT AUG 9 2003

ISSUED THE FLOOD WATCH IN PRVS UPDATE BASED ON PCPN MOVING UP FROM
THE S AND ALSO DVLPG CNVCN. MODELS SHOW AN ORGANIZED AREA OF
DIFLUENCE ALFT LINED UP WITH THE R/R QUADRANT OF A JET LIFTING OUT
TO THE N. THIS SHOULD HELP ENHANCE THE RAIN THIS EVENING. COMBINE
THE ABOVE WITH HIGH PCP WATER AND RW/TRW THAT HAVE BEEN VERY
EFFICIENT AT DVLPG TORRENTIAL RAINS...THE FFA LOOKS REASONABLE.

LATE TNGT...THE UPPER SUPPORT DIMINISHES AND A DIURNAL TREND TO
DIMINISH THE PCPN SHOULD OCCUR.

THEN SUNDAY AND SUN NIGHT...THERE ARE NO OBVIOUS DYNAMICS BUT THE
DIURNAL TREND OF DVLPG CNVCTN SHOULD CONTINUE.

MONDAY...THE AIRMASS IS NOT QUITE AS WET AND FLOW BECOMES MORE
SW...SO ALTHOUGH THERE IS STILL THE CHC OF RW/TRW...THE POPS ARE NOT
QUITE AS HIGH.

LONGER RANGE...A FRONT MOVES THROUGH TUE AS A HIGH BUILDS ACROSS TO
THE NORTH. THEN THE UPPER RIDGE BUILDS. WED THROUGH SAT LOOK DRY BUT
BY THE END OF THE WEEK...TEMPS RETURN TO ABOVE NORMAL READINGS.

FCSTID =    9
MPO   67  80  65  80 /  70  60  40  40
ABE   70  84  68  85 /  90  60  40  40
RDG   70  84  68  85 /  90  60  40  40
PHL   73  86  74  88 / 100  40  40  40
12N   69  81  66  81 /  90  70  40  40
SMQ   71  86  71  87 / 100  60  40  40
TTN   71  86  72  87 / 100  50  40  40
MIV   72  85  72  88 / 100  40  40  40
ACY   72  78  72  83 /  90  40  40  40
ILG   72  86  73  88 / 100  50  40  40
DOV   72  86  72  89 / 100  40  40  40
GED   72  86  72  89 /  70  40  40  40
ESN   72  82  73  87 /  70  40  40  40

.PHI...
DE...FLOOD WATCH FOR TONIGHT FOR ZONE DEZ001.

MD...FLOOD WATCH FOR TONIGHT FOR ZONE MDZ008.

NJ...FLOOD WATCH FOR TONIGHT FOR ZONES NJZ001...NJZ007>010...
NJZ012>013...NJZ015>019.

PA...FLOOD WATCH FOR TONIGHT FOR ZONES PAZ054>055...PAZ060>062...
PAZ067>071.

MARINE...SCA N OF LITTLE EGG INLET.

RNS
Hazardous weather outlook, Aug 9, 4:54 AM EST, 12 hours 55 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
554 AM EDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

ALTHOUGH THERE ARE NO FLOOD WATCHES IN EFFECT AT THE PRESENT TIME...
ISOLATED HEAVY RAIN IS POSSIBLE ACROSS THE FORECAST AREA TODAY AND
TONIGHT FROM SHOWERS AND THUNDERSTORMS.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY NEAR JETTIES AND HARD
STRUCTURES ALONG THE NEW JERSEY AND DELAWARE COASTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 9, 5:12 PM EST, 37 minutes before
NJZ008-100000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
612 PM EDT SAT AUG 9 2003

...HEAVY SHOWERS AND THUNDERSTORMS WERE OVER EASTERN AND CENTRAL
MORRIS COUNTY NEW JERSEY...

NATIONAL WEATHER SERVICE RADAR ESTIMATED UP TO 2.5 INCHES OF RAIN IN
THE PAST HOUR OVER EASTERN MORRIS COUNTY NEW JERSEY...AND MORE RAIN
WILL OCCUR THROUGH 700 PM. MOTORISTS SHOULD WATCH FOR PONDING OF
WATER ON ROADS AND SLOW DOWN. AREA RESIDENTS WILL NEED TO WATCH FOR
RISING WATER NEAR SMALL STREAMS AND CREEKS AS WELL AS IN LOW-LYING
AREAS. THE SHOWERS AND STORMS ARE EXPECTED TO MOVE NORTH AT 10 TO 15
MILES AN HOUR.

TUNE TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR FURTHER
UPDATES. FOR COMPLETE WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/ER/PHI (IN LOWERCASE LETTERS).

The radar

The Philadelphia radar (KDIX), 113 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Warren

When
August 9, 5:49 PM EST to 8:00 PM EST
Where
Warren County, Northwest Portion
Reported by
EMERGENCY MANAGER
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337184.